Vol. 6, No. 1, 2012

Download this article
Download this article For screen
For printing
Recent Issues

Volume 11, 1 issue

Volume 10, 10 issues

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
Cover
Editorial Board
Editors' Addresses
Editors' Interests
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Subscriptions
Editorial Login
Contacts
Author Index
To Appear
 
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
Multiplicative mimicry and improvements to the Pólya–Vinogradov inequality

Leo Goldmakher

Vol. 6 (2012), No. 1, 123–163
Abstract

We study exponential sums whose coefficients are completely multiplicative and belong to the complex unit disc. Our main result shows that such a sum has substantial cancellation unless the coefficient function is essentially a Dirichlet character. As an application we improve current bounds on odd-order character sums. Furthermore, conditionally on the generalized Riemann hypothesis we obtain a bound for odd-order character sums which is best possible.

Keywords
Dirichlet characters, character sums, exponential sums, multiplicative functions
Mathematical Subject Classification 2000
Primary: 11L40
Secondary: 11L03, 11L07
Milestones
Received: 21 October 2010
Accepted: 29 December 2010
Published: 15 June 2012

Proposed: Andrew Granville
Seconded: Peter Sarnak
Authors
Leo Goldmakher
University of Toronto
Department of Mathematics
40 St. George Street
Toronto, ON  M5S 2E4
Canada
http://www.math.toronto.edu/lgoldmak